CHICAGO – Joe Neglia was a retired government intelligence worker with Parkinson's disease (search) when he suddenly developed what he calls a gambling habit from hell.
After losing thousands of dollars playing slot machines near his California home several times a day for nearly two years, Neglia stumbled across an Internet report linking a popular Parkinson's drug he used with compulsive gambling.
"I thought, 'Oh my God, this must be it,"' he said. Three days after stopping the drug, Mirapex (search), "all desire to gamble just went away completely. I felt like I had my brain back."
A Mayo Clinic study published Monday in July's Archives of Neurology describes 11 other Parkinson's patients who developed the unusual problem while taking Mirapex or similar drugs between 2002 and 2004. Doctors have since identified 14 additional Mayo patients with the problem, said lead author Dr. M. Leann Dodd, a Mayo psychiatrist.
"It's certainly enough for us to be cautious as we are using it," Dodd said. "We wouldn't want them to have some kind of financial ruin or difficulties that could be prevented."
Dr. Leo Verhagen, a Parkinson's specialist at Chicago's Rush University Medical Center who was not involved in the study, said he and some colleagues all have a few patients who developed compulsive gambling while taking Mirapex, a drug that relieves tremors and stiffness. The behavior usually disappears when the drug dose is lowered, Verhagen said. He praised the Mayo article for raising awareness for doctors and patients.
Neglia, 54, now living in Millersville, Md., was not treated at Mayo or involved in the study. He said the problem is underreported "because of the embarrassment factor" and is one of several patients suing manufacturer Boehringer-Ingelheim Pharmaceuticals Inc., accusing the company of failing to adequately warn patients about the potential side effects.
California attorney Daniel Kodam, who filed the lawsuit last year, said he's spoken with more than 200 Mirapex patients who developed compulsive behaviors, including excessive gambling, sex and shopping. He is seeking to have the complaint certified as a nationwide class-action lawsuit. A similar suit has been filed in Canada, Kodam said.
Neglia said he has contacted the Food and Drug Administration but that the agency has failed to act on numerous adverse reaction reports about Mirapex. An FDA spokeswoman said the agency is examining the reports to determine if there's any connection to the drug but declined to say how many it has received.
Katherine King O'Connor, a spokeswoman for the Ridgefield, Conn.-based Boehringer-Ingelheim Pharmaceuticals (search), said there's no scientific evidence that Mirapex causes the problem. Still, the company revised Mirapex's package insert earlier this year to include compulsive behavior among potential side effects after receiving "rare" reports — all after the drug was approved for U.S. use in 1997, O'Connor said.
Mirapex was among top-selling Parkinson's drugs last year, with more than $200 million in U.S. sales, according to IMS Health, a pharmaceutical information and consulting firm.
Mirapex, or pramipexole, reduces tremors and the slow, stiff movements that are a hallmark of Parkinson's disease. It belongs to a class of drugs that mimic the effects of dopamine (search), a brain chemical that controls movement and is deficient in Parkinson's disease.
Mirapex targets dopamine receptors in a brain region associated with emotions that include pleasure and reward-seeking behavior, Dodd said. It can also cause extreme sudden sleepiness.
It is sometimes used alone or with the mainstay Parkinson's drug, levodopa.
Though a few of the Mayo patients took related drugs, Dodd said most used Mirapex. They included a 68-year-old man who lost more than $200,000 at casinos over six months and a 41-year-old computer programmer who became "consumed" with Internet gambling, losing $5,000 within a few months.
Dodd said Mayo doctors now ask patients using the drugs if they have suddenly taken up gambling. Affected patients are usually switched to different drugs or doses, and the result is often dramatic, "like a light switch being turned off when they stopped the drug," she said.